Jun 11, 2000
Hi! I recently (May 15 - May 22) had an episode of Herpes Zoster on my right leg which has left me with a very uncomfortable feeling, sometimes pain, on that side. I understand it could take weeks and even years for it to go away. All the little bumps have already gone away, dried out and fallen off the skin leaving little or no trace/marks of the zoster. I'm currently taking Sustiva, Zerit and Epivir, my VL at the moment of the breakout, about a month ago was 7750 and it is now down to 220. My T-cells however, went down to 123. My questions are: 1- Is it true that exposing myself to the sun/beach could cause the Herpes to re-occur? (Living in San Juan, Puerto Rico it's kind of difficult to stay away from the beach.) 2- What can be added to my "cocktail" to help increase my T-cell count? 3- What can be done to increase my sexual desire, since it seems to have gone away after the Zoster episode? I had never had any problems related to my health other than being HIV+, which I think is more than enough. I thank you for all the good information that can be found in this and the other forums. Keep up the good work!
Response from Dr. Feinberg
Sun exposure is not usually a trigger for Herpes zoster (shingles), although I'd advise you to use sunblock giid for both UVA & UVB sun rays so your life isn't complicated by skin cancer (I agree, HIV is quite enough to deal with).
I don't know how long you've been on your current HIV medications, but it sounds like your viral load is just now coming under good control. Your ideal goal should be to get your viral load under 50, and at 220 you're getting pretty close. If you haven't been on this combination long, then give it a chance and your T-cells should respond as well. (Often, during an acute episode of illness, T-cells drop and viral loads increase because of the extra stress on the immune system.) If your T-cells aren't increasing within the next several months, then I'd consider adding or switching to 1-2 protease inhibitors.
Lastly, sexual desire can be affected by recent illness. You may also have decreased testosterone levels, whether you are a man or a woman. You can talk to your doctor and have your hormone level checked, since testosterone can be replaced by medicated patches or shots.
What is wrong with my rectum?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.